Tornadoes · United States · Tennessee · 2016

EF0 tornado, Hohenwald Baker Arpt, Tennessee, March 31, 2016

This EF0 tornado ran 0.7 miles across Lewis County on March 31, 2016, touching down at 4:45 PM CDT and reaching 50 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 31, 2016
Touchdown
4:45 PM CDT (21:45 UTC)
Lifted
4:47 PM CDT (21:47 UTC)
On the ground
2 minutes
Path length
0.7 miles (1.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Lewis County
Touchdown point
35.596, -87.611
Lift-off point
35.589, -87.601
Record number
1603311545-01

The damage survey

18 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Eyewitness account of anti-cyclonic tornado.
  • Small trees leaning/uprooted NE
  • Trees snapped/uprooted on Darbytown Road. beginning point.
  • Tree branches down. Minor roof damage to a house next door.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on March 31. A few of the storms became supercells and produced 2 weak tornadoes along with numerous reports of large hail and wind damage. Flash flooding also occurred in parts of Lawrence and Giles Counties where thunderstorms repeatedly moved across the same areas throughout the day.

An EF1 tornado touched down about 7 miles southeast of Linden in eastern Perry County. It weakened to an EF0 in far western Lewis County before lifting. The tornado touched down in Boneyard Hollow where several hundred trees were uprooted, snapped, or downed along its path before entering Lewis County. The tornado weakened to an EF0 there and damaged an outbuilding before lifting 7 miles west of Hohenwald. At its peak, the tornado path width was 350 yards and winds were estimated at 90 mph. The tornado path length was approximately 4 miles.

An EF0 tornado touched down about 4 miles northwest of Hohenwald in northwestern Lewis County. It was a rare, anticyclonic tornado (rotating clockwise). A few trees were uprooted and snapped along Darbytown Road with several large branches downed as well. Minor roof damage occurred to a barn and house along its 1 mile path. At its peak, winds were estimated at 80 mph and the path width was approximately 50 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Mar 31, 4:25 PM CDT, 20 minutes earlier.

Area forecast discussion, Mar 31, 4:25 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CDT THU MAR 31 2016

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT ISSUANCE OF SVR
TSTM WATCH NUMBER 71 UNTIL 03Z/10 PM CDT.

&&

.AVIATION...
18Z TAF DISCUSSION.

GUSTY SOUTHERLY SURFACE WINDS WILL CONTINUE AHEAD OF AN
APPROACHING COLD FRONT THROUGH THIS EVENING. SOME GUSTS AS HIGH AS
HIGH AS 30KTS ARE POSSIBLE. OTHERWISE...

FOR CSV...EXPECT MAINLY MVFR CONDITIONS THROUGH 15Z, ALTHOUGH A
PERIOD OF VFR CONDITIONS IS POSSIBLE LATER THIS AFTERNOON AND
EVENING (BTWN 22Z AND 04Z), BEFORE THE ARRIVAL OF PRE-FRONTAL
SHOWERS AND THUNDERSTORMS (MAINLY AFTER 04Z). VFR CONDITIONS
SHOULD RETURN AFTER 15Z, AS DRIER AIR MOVES IN BEHIND THE COLD
FRONT.

FOR CKV AND BNA...EXPECT VFR CONDITIONS TO PREVAIL UNTIL LATE THIS
AFTERNOON, WHEN SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS
AHEAD OF AN APPROACHING COLD FRONT. MVFR CONDITIONS SHOULD BECOME
PREVALENT BETWEEN 23Z AND 05Z, ALONG WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS. AFTER 05Z EXPECT SHOWERS TO DIMINISH FROM THE WEST
FOLLOWING PASSAGE OF THE COLD FRONT, WITH VFR CONDITIONS
RETURNING LATE TONIGHT AND EARLY FRIDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM/AVIATION........21
LONG TERM..................31
Hazardous weather outlook, Mar 31, 1:55 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT THU MAR 31 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
155 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING, AS A COLD FRONT APPROACHES FROM THE WEST. DAMAGING
WINDS AND LARGE HAIL LOOK TO BE THE PRIMARY THREATS...ALONG WITH
A FEW TORNADOES.

LOCALIZED FLASH FLOODING MAY ALSO OCCUR...ESPECIALLY IN AREAS
THAT RECEIVED HEAVY RAINFALL LAST NIGHT AND EARLY TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

19

In the hours before

Special weather statement, Mar 31, 11:01 AM CDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 AM CDT THU MAR 31 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-010000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...
BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...
SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...WAYNESBORO...
LAWRENCEBURG...PULASKI
1101 AM CDT THU MAR 31 2016

...LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SEVERE STORMS THIS
AFTERNOON AND EVENING...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL AND ISOLATED TORNADOES WILL
REDEVELOP AND SPREAD ACROSS MIDDLE TENNESSEE DURING THE AFTERNOON
AND INTO THE EVENING. SOME STORMS WILL LIKELY PRODUCE LOCALLY
HEAVY RAINFALL.

A COLD FRONT WILL MOVE THROUGH MIDDLE TENNESSEE AROUND MIDNIGHT
ENDING THE THREAT FOR SEVERE WEATHER.

STRONG SOUTHERLY WINDS WILL CONTINUE TODAY...WITH SPEEDS OF 15 TO
25 MPH AND GUSTS UP TO 35 MPH.

STAY TUNED TO LOCAL MEDIA...NOAA WEATHER RADIO...AND THE INTERNET
FOR THE LATEST FORECASTS AND UPDATES ON THE POTENTIAL FOR SEVERE
WEATHER HERE IN MIDDLE TENNESSEE.

BOYD
01
Special weather statement, Mar 31, 1:06 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT THU MAR 31 2016

TNZ005-006-023>025-311900-
MONTGOMERY TN-STEWART TN-DICKSON TN-HUMPHREYS TN-HOUSTON TN-
106 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART...NORTHEASTERN
HUMPHREYS...HOUSTON...MONTGOMERY AND NORTHWESTERN DICKSON COUNTIES
UNTIL 200 PM CDT...

AT 103 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS JUST WEST OF THE TENNESSEE RIVER. MOVEMENT WAS
RAPIDLY TO THE NORTHEAST AT 60 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS...
ALONG WITH BRIEF TORRENTIAL DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...DOVER...ERIN...TENNESSEE RIDGE...BIG ROCK...CHARLOTTE...
VANLEER...CUMBERLAND CITY...SLAYDEN...HOUSTON COUNTY AIRPORT...INDIAN
MOUND...LAND BETWEEN THE LAKES...PALMYRA...WOODLAWN AND CUNNINGHAM.

LAT...LON 3666 8785 3663 8785 3664 8719 3635 8727
      3634 8728 3632 8728 3616 8732 3617 8792
      3618 8793 3629 8794 3635 8798 3645 8806
      3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 1803Z 257DEG 51KT 3666 8826 3627 8834

19
Special weather statement, Mar 31, 3:02 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT THU MAR 31 2016

TNZ005-006-023-312045-
MONTGOMERY TN-STEWART TN-HOUSTON TN-
302 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART...NORTHWESTERN HOUSTON
AND WESTERN MONTGOMERY COUNTIES UNTIL 345 PM CDT...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOVER...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...CLARKSVILLE...TENNESSEE RIDGE...BIG ROCK...CUMBERLAND CITY...
PALMYRA...WOODLAWN...INDIAN MOUND AND LAND BETWEEN THE LAKES.

LAT...LON 3666 8785 3663 8785 3664 8739 3637 8751
      3631 8796 3633 8797 3652 8804 3656 8803
      3667 8807
TIME...MOT...LOC 2002Z 239DEG 49KT 3651 8780

07
Special weather statement, Mar 31, 3:47 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CDT THU MAR 31 2016

TNZ023-024-056-057-312115-
PERRY TN-HICKMAN TN-HUMPHREYS TN-HOUSTON TN-
347 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR HUMPHREYS...SOUTHEASTERN HOUSTON
AND NORTHWESTERN HICKMAN COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CAMDEN TO 6 MILES SOUTH OF NEW
JOHNSONVILLE TO 11 MILES NORTHEAST OF NATCHEZ TRACE STATE PARK.
MOVEMENT WAS NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...CAMDEN...NEW JOHNSONVILLE...MCEWEN...HURRICANE MILLS...BUCKSNORT
AND I-40 NEAR THE TENNESSEE RIVER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3600 8800 3603 8800 3605 8799 3613 8792
      3617 8792 3619 8794 3621 8794 3630 8760
      3583 8758 3580 8797 3583 8797 3587 8794
      3594 8793 3595 8801 3597 8802
TIME...MOT...LOC 2046Z 229DEG 47KT 3609 8803 3592 8799 3585 8809

JACKSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

9.8 hours before the tornado, 109 km from the path. March 31, 2016.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -40091, lifted condensation level 834 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-03-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 673 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-40091 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
61 kt
0-1 km storm-relative helicity
673 m²/s²
0-3 km storm-relative helicity
836 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

2.2 hours after it, 109 km from the path. April 1, 2016.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 217 joules per kilogram, CIN -157, lifted condensation level 861 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-04-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 488 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-157 J/kg
Surface CAPE
424 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Columbia (MRC), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Nashville radar (KOHX), 119 km away, was scanning. The volume nearest the touchdown began at 21:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of March 31, 2016

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 315:55 AM CDTEF1Saint Helena Parish, LA0.250
March 316:05 AM CDTEF1Tangipahoa Parish, LA4.6250
March 317:53 AM CDTEF1Lamar, MS1.450$70,000
March 312:02 PM CDTEF1Daviess, KY3.0250$100,000
March 314:40 PM EDTEF1Tippecanoe, IN0.130$50,000
March 314:28 PM CDTEF1Hardin, TN1.575$25,000
March 314:31 PM CDTEF0Perry, TN3.5350$20,000
March 315:49 PM EDTEF1Noble, IN0.530
March 315:56 PM EDTEF1Wabash, IN0.760
March 315:56 PM EDTEF0White, IN3.1120
March 316:18 PM CDTEF1Lowndes, MS to AL7.8600$225,000
March 317:38 PM EDTEF0Grady, GA0.350$2,000
March 316:43 PM CDTEF1Pickens, AL2.9350
March 317:03 PM CDTEF1Fayette, AL3.7650
March 317:27 PM CDTEF1Fayette, AL3.7500
March 318:05 PM CDTEF0Fayette, AL1.9400
March 319:42 PM CDTEF1Blount, AL0.3275
March 319:54 PM CDTEF2Morgan, AL9.6200
March 3112:19 AM CDTEF0Lee, AL2.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.